Q. Why am I feeling hand cramps and leg twitches after stopping Seroquel?

Answered by Dr. Anshul Varshney and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Antipsychotic Withdrawal or Anxiety? We have medical experts to help you right away. Ask a Doctor Now »
Image: Why am I feeling hand cramps and leg twitches after stopping Seroquel?

Hi doctor,

I was on 600 to 900 mg of Seroquel for at least 5 years. I contacted my psychiatrist about stopping the medication when I realized it had been prescribed for a condition that I do not have. My doctor was not open to this conversation and I unwisely decided to stop the medicine on my own. I did a fair amount of research prior to my titration and even went so far as to map out my titration schedule on a calendar. My main withdrawal concerns were anxiety, rapid heartbeat and insomnia. After a few days of titration when I realized I was not having any withdrawal effects I basically stopped cold turkey.

About two weeks later, I experienced a weird cramping sensation in my hand. Based upon my rigorous physical activity, I assumed that I was dehydrated. The symptoms persisted for a few days and I decided to see a doctor. My laboratory reports ruled out an electrolyte imbalance, but I decided to start daily calcium and a multivitamin regimen at the recommendation of the doctor. Then, my symptoms have gotten out of control. I have had burning, pins and needles, tingling, numbness and cramping in both hands and feet. Recently, in the past few days, I have started to experience muscle twitches in both legs. I have seen a primary care physician and a neurologist. Also, I have had numerous laboratory tests and they were all normal. My electrolytes are good, no vitamin deficiency, liver and kidney function are good, thyroid good, no rheumatoid arthritis, no muscle wasting and I seemed to pass the in-office neurological examination.

I feel like my electrical system has been misfiring for weeks. Every day, it is something different. In the past few months, I guess the good news (I think) is that the pain is less. But, what concerns me is that this is not stopping and now my legs are twitching. My neurologist seems to think this is all because I stopped Seroquel suddenly. In a sense, this is somewhat relieving. But, at the same time, I have not been able to find any other reports of similar withdrawal symptoms. I did not have any of the common withdrawal symptoms.

My two main concerns are will this ever permanently stop? What happens if it continues to progress? Lastly, what else do I need to do to rule out the diagnoses? I am a very active and healthy 43 year old woman. I am not on any regular medication. I tend to agree with the neurologist's theory as the symptoms coincided with the termination of Seroquel. Aside from what I am experiencing now, the sickest I have ever been is when I had pneumonia. Please help me.


Related Questions:
Can anxiety and stress cause frequent urination?
I lack confidence in myself and cannot talk to new people. Please help me.
Why am I feeling hand cramps and leg twitches after stopping Seroquel?
 

Dr. Anshul Varshney
M.B.B.S., M.D. MEDICINE
Critical Care Physician, Diabetology, General Medicine, Internal Medicine, Medical Gastroenterology,

Hi,

Welcome to icliniq.com.

We are here to help you.

  • This is called as tension type headache and is a part of anxiety only.
  • Stopping any antidepressant is usually a difficult task and is usually accompanied by one or other symptoms as withdrawal. It should be stopped once you have been doing well with lots of meditation.
  • As far as your questions are concerned, yes, you will be able to stop it. But, before that, you would need to keep a control on your mind by doing meditation.
  • For such headaches, I would recommend Amitriptyline for a short course.
  • Make sure you are sleeping on time for at least 8 hours. Also, avoid coffee, cheese and fast food.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Generalized Anxiety Disorder(GAD)
Article Overview: A 35-year-old woman came to me with a chief complaint of muscle tension. She stated that she has experienced a considerable amount of muscle tension her entire life, but it has become increasingly worse over the last 12 months.  Read Article »
Dr. Ashok Kumar Choudhary
Psychiatrist

The above mentioned patient is suffering from Generalized Anxiety Disorder (GAD). GAD can be defined as anxiety and worry about several events and activities for a majority of the day. The anxiety and worry of GAD differs from normal anxiety by its excessiveness, the difficu ...  Read Article »
 
How does yoga help senior citizens?
Query: Hi doctor, What are the health benefits and trends for yoga for senior citizens? Are there studios that have classes or professionals that cater to this demographic? Why choose yoga over other forms of fitness and stretching?  Read Full »
Dr. Vinod Kumar Goyal
Ayurveda Specialist

Answer: Hi, Welcome to icliniq.com. Yoga is of two types. One for physical exercises called asanas and the second one is meditational yoga. Both have tremendous benefits for life and health. Physical yoga regulates body glands, hormones and cures many diseases of the body. For different persons and condit...  Read Full »
 
My sister has a headache that does not subside with pain medications. Please help.
Query: Hello, My sister has headaches from the last six months. Earlier, it was random, but from the last two months, it is continuous. The MRI is normal and no medicines are working. Please help.  Read Full »
Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. It could be a migraine or tension type headache. Please revert with the following details: Are the headaches one-sided or on both sides?  Are the headaches pulsating in nature?  Is the frequency daily or intermittent?  Is it associated with nausea or vomiting? Reve...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


What is the best treatment for oily scalp and hair?
Hello doctor,I completed my acne treatment one year ago and my skin is clear after some period of time. My scalp and fac ...Read more »
How Is H.Pylori Infection Diagnosed and Treated?
Helicobacter pylori (H.pylori) is a bacteria that infects your stomach. Approximately 50% of the world's population has ...Read more »
Is it normal to have foamy urine?
Hello doctor, My urine is foamy. I am confused whether everyone will get bubble and foamy urine while urinating. Please ...Read more »